Ask a Pharmacist Expert Forum
side effect of birth control pill?
About This Forum:

Questions in the Ask a Pharmacist Forum are being answered by pharmacists. Topics include: General information on prescription medication, over-the-counter medications, brand drugs, generic equivalents, common uses, drug therapy, drug interactions, possible side effects, travel medications, pill identification and proper disposal of expired, damaged and unusable medications.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

side effect of birth control pill?

I have been on Tri Sprintec for well over a decade and done well with it.  I believe I first went on Ortho Tri Cyclen around 1995 and was switched to the generic Tri Sprintec in the early 2000s.  Around 2006 I started having a problem with moderate fluid retention in my ankles, along with many, many symptoms of thyroid disease, but my TSH is always fine and I have no diagnosis of any thyroid illness.

The fluid retention is not cyclical.  It has persisted day in day out and there's no pain or anything, although aesthetically it's always been extremely bothersome.  Initially, and several time over the years, I've been told to simply elevate my feet and cut my salt intake.  

It was suggested to me by a doctor that the Tri Sprintec could be causing the fluid retention, so in October 2009 I got off the pill.  I saw no improvement in the ankle swelling, but I did begin to develop acne, so I got back on Tri Sprintec in Feb 2010.

During the last week of May 2010 my ankles began to swell to a much more severe degree than they ever have.  Instead of just unsightly puffiness on the outer ankle they now swell up all the way around, and the swelling never goes away.  It is less severe when I first wake up, but still looks like I have two sprained ankles, and by the end of the day my ankles are huge, and at times they ache from what feels like pressure.  

I'm 5'4" 116lbs and I have the lower legs and ankles of an obese person.  This isn't and never has been pitting edema.  

This new much worse swelling has lasted about 8 weeks now.
I've tried everything and nothing works: compression stockings, extremely low salt diet, elevation - you name it.

The only factor I can think of that's causing this is the Tri Sprintec.  Can birth control pills cause edema even after having been on them for a long time, and could they cause a sudden worsening of edema out of the blue?  

Age
:  
36
Sex
:  
Female
Weight
:  
116
Current Medications
:  
Tri Sprintec 15+ years with a short break of 5 months off from Oct '09 to Feb '10
Adderall 30mg/day for chronic fatigue (since 2007)
Drug Allergies
:  
bactrim
Medical Conditions
:  
unexplained chronic fatigue
Related Discussions
639831_tn?1223066680
Edema can occur with oral contraceptive use, but it usually goes away after the first few months of therapy. Since you have been on this for years, the Tri-Sprintec is not likely to be the cause of your swelling.  However, you can try switching to a lower dose birth control to see if it will help.
Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank